Lege Artis Medicinae

[Leaving Paradise – Or the Hidden Curative Effects of Pomegranate]

BECHER Péter, PATAI Árpád, MÁJER Katalin

FEBRUARY 20, 2011

Lege Artis Medicinae - 2011;21(02)

COMMENTS

0 comments

Related contents

Clinical Neuroscience

[What happens to vertiginous population after emission from the Emergency Department?]

MAIHOUB Stefani, MOLNÁR András, CSIKÓS András, KANIZSAI Péter, TAMÁS László, SZIRMAI Ágnes

[Background – Dizziness is one of the most frequent complaints when a patient is searching for medical care and resolution. This can be a problematic presentation in the emergency department, both from a diagnostic and a management standpoint. Purpose – The aim of our study is to clarify what happens to patients after leaving the emergency department. Methods – 879 patients were examined at the Semmel­weis University Emergency Department with vertigo and dizziness. We sent a questionnaire to these patients and we had 308 completed papers back (110 male, 198 female patients, mean age 61.8 ± 12.31 SD), which we further analyzed. Results – Based on the emergency department diagnosis we had the following results: central vestibular lesion (n = 71), dizziness or giddiness (n = 64) and BPPV (n = 51) were among the most frequent diagnosis. Clarification of the final post-examination diagnosis took several days (28.8%), and weeks (24.2%). It was also noticed that 24.02% of this population never received a proper diagnosis. Among the population only 80 patients (25.8%) got proper diagnosis of their complaints, which was supported by qualitative statistical analysis (Cohen Kappa test) result (κ = 0.560). Discussion – The correlation between our emergency department diagnosis and final diagnosis given to patients is low, a phenomenon that is also observable in other countries. Therefore, patient follow-up is an important issue, including the importance of neurotology and possibly neurological examination. Conclusion – Emergency diagnosis of vertigo is a great challenge, but despite of difficulties the targeted and quick case history and exact examination can evaluate the central or peripheral cause of the balance disorder. Therefore, to prevent declination of the quality of life the importance of further investigation is high.]

Lege Artis Medicinae

[Risk of nonsteroidal antiinflammatory drugs. Focus on aceclofenac]

FARSANG Csaba

[Nonsteroidal antiinflammatory drugs (NSAIDs) are among the most frequently used pharmaceuticals. Nevertheless, a number of studies emphasized that NSAIDs were damaging not only the gastrointestinal (GI), but also the cardiovascular (CV) system, could increase the blood pressure, the frequency of coronary events (angina, myocardial infarction) and stroke incidence, as well as they might deterio­rate renal functions. The National Institute for Health and Care Excellence (NICE) did not find evidence that administering NSAIDs could increase the risk of developing COVID-19 or worsened the condition of COVID-19 patients. However, unwanted effects of specific drugs differ substantially in their occurrence and seriousness as well. It seemed to be for a long time that the NSAIDs provoked higher GI-risk was closely related to the COX1/COX2 selectivity, like the cardiovascular (CV) risk to the COX2/COX1 selectivity, however, the recent data did not prove it clearly. Based on the available literature while pondering the gastrointestinal and cardiovascular adverse events, among all NSAIDs the aceclofenac profile seemed to be the most favourable.]

Clinical Neuroscience

The etiology and age-related properties of patients with delirium in coronary intensive care unit and its effects on inhospital and follow up prognosis

ALTAY Servet, GÜRDOGAN Muhammet, KAYA Caglar, KARDAS Fatih, ZEYBEY Utku, CAKIR Burcu, EBIK Mustafa, DEMIR Melik

Delirium is a syndrome frequently encountered in intensive care and associated with a poor prognosis. Intensive care delirium is mostly based on general and palliative intensive care data in the literature. In this study, we aimed to investigate the incidence of delirium in coronary intensive care unit (CICU), related factors, its relationship with inhospital and follow up prognosis, incidence of age-related delirium and its effect on outcomes. This study was conducted with patients hospitalized in CICU of a tertiary university hospital between 01 August 2017 and 01 August 2018. Files of all patients were examined in details, and demographic, clinic and laboratory parameters were recorded. Patients confirmed with psychiatry consultation were included in the groups of patients who developed delirium. Patients were divided into groups with and without delirium developed, and baseline features, inhospital and follow up prognoses were investigated. In addition, patients were divided into four groups as <65 years old, 65-75 yo, 75-84 yo and> 85 yo, and the incidence of delirium, related factors and prognoses were compared among these groups. A total of 1108 patients (mean age: 64.4 ± 13.9 years; 66% men) who were followed in the intensive care unit with variable indications were included in the study. Of all patients 11.1% developed delirium in the CICU. Patients who developed delirium were older, comorbidities were more frequent, and these patients showed increased inflammation findings, and significant increase in inhospital mortality compared to those who did not develop delirium (p<0.05). At median 9-month follow up period, rehospitalization, reinfarction, cognitive dysfunction, initiation of psychiatric therapy and mortality were significantly higher in the delirium group (p<0.05). When patients who developed delirium were divided into four groups by age and analyzed, incidence of delirium and mortality rate in delirium group were significantly increased by age (p<0.05). Development of delirium in coronary intensive care unit is associated with increased inhospital and follow up morbidity and mortality. Delirium is more commonly seen in geriatric patients and those with comorbidity, and is associated with a poorer prognosis. High-risk patients should be more carefully monitored for the risk of delirium.

Clinical Neuroscience

Autonomic nervous system may be affected after carpal tunnel syndrome surgery: A possible mechanism for persistence of symptoms after surgery

ONDER Burcu, KELES Yavuz Betul

After carpal tunnel surgery, some patients report complaints such as edema, pain, and numbness. Purpose – The aim of this study was to evaluate autonomic nervous system function in patients with a history of carpal tunnel surgery using sympathetic skin response (SSR). Thirty three patients (55 ±10 years old) with a history of unilateral operation for carpal tunnel syndrome were included in the study. The SSR test was performed for both hands. Both upper extremities median and ulnar nerve conduction results were recorded. A reduced amplitude (p=0.006) and delayed latency (p<0.0001) were detected in the SSR test on the operated side compared to contralateral side. There was no correlation between SSR and carpal tunnel syndrome severity. Although complex regional pain syndrome does not develop in patients after carpal tunnel surgery, some of the complaints may be caused by effects on the autonomic nervous system.

Clinical Neuroscience

Valproic acid associated pleuropericardial effusion: case report

DEMIR Figen Ulku

Introduction - Valproic acid is an effective antiepileptic and mood stabilizer used in the treatment of many neurological and psychiatric disorders. Although there are frequently seen side effects, effusions between layers of pleural and pericardial membranes are rare to be seen. Case - Pleuropericardial effusion was detected in a 23 years old woman who was under valproic acid treatment because of epileptic seizure. After 1 year of valproic acid treatment, patient complained of dyspnea. As all the researches intended on etiology were usual, valproic acid has been thought to be responsible for the matter. Control examination after 1.5 months regarding the end of treatment revealed complete recovery of pleuropericardial effusion. Discussion - Pleural and pericardial effusions are rarely seen complications related to the use of valproic acid. It must also be kept in mind that valproic acid causes a potential for such side effects which can be blamed etiologically when the other possibilities for patients are excluded.